Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS St. Louis, MO

March 24, 2019Calhoun County, Illinois; 5 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 6:31 PM CDT for Calhoun County, Illinois; 5 counties in Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2019, 6:31 PM CDT (23:31 UTC)
Expired
Mar 24, 2019, 7:14 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Calhoun County, IL, Franklin County, MO, Gasconade County, MO, Lincoln County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:32 PM CDTHAIL 13 W Warrenton, MOTWITTER AND SNAPCHAT VIDEOS OF HAIL COVERING I-70 WEST OF WARRENTON. AT LEAST ONE INCH STONES SEEN ON CAMERA.
Mar 24, 6:45 PM CDTHAIL 0.751 Ssw Warrenton, MO
Mar 24, 6:50 PM CDTHAIL 0.881 Ne Wright City, MOHAILED FOR 15 MINUTES.
Mar 24, 6:53 PM CDTHAIL 0.71 W Wright City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KLSX 242331
SVRLSX
ILC013-MOC071-073-113-183-219-250030-
/O.NEW.KLSX.SV.W.0015.190324T2331Z-190325T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
631 PM CDT SUN MAR 24 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Calhoun County in southwestern Illinois...
  Northwestern St. Charles County in east central Missouri...
  Southern Lincoln County in east central Missouri...
  Northwestern Franklin County in east central Missouri...
  Warren County in east central Missouri...
  Northern Gasconade County in east central Missouri...

* Until 730 PM CDT.

* At 631 PM CDT, severe thunderstorms were located along a line
  extending from Davis to near Swiss, moving east at 45 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Trained weather spotters reported golf ball size hail in 
           Truxton.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  O'Fallon, Wentzville, Lake St. Louis, Washington, Troy, Warrenton,
  Wright City, Hermann, New Haven, St. Paul, Moscow Mills, Winfield,
  Davis, Marthasville, Jonesburg, Truesdale, Hawk Point, Innsbrook,
  New Melle and Josephville.

This includes Interstate 70 in Missouri between exits 188 and 214.
 
This also includes  Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 9130 3885 9126 3888 9126 3909 9107
      3907 9058 3904 9058 3844 9105 3851 9160
TIME...MOT...LOC 2331Z 270DEG 38KT 3908 9102 3853 9153 

HAIL...1.75IN
WIND...<50MPH
 
$$

Kanofsky
1 follow-up statement
167 
WWUS53 KLSX 250014
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
714 PM CDT SUN MAR 24 2019

ILC013-MOC071-073-113-183-219-250024-
/O.CAN.KLSX.SV.W.0015.000000T0000Z-190325T0030Z/
Calhoun IL-St. Charles MO-Lincoln MO-Franklin MO-Warren MO-
Gasconade MO-
714 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN...
NORTHWESTERN ST. CHARLES...SOUTHERN LINCOLN...NORTHWESTERN
FRANKLIN...WARREN AND NORTHERN GASCONADE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3884 9130 3885 9126 3888 9126 3909 9107
      3907 9058 3904 9058 3844 9105 3851 9160
TIME...MOT...LOC 0012Z 270DEG 38KT 3908 9045 3853 9097 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:21 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 24, 4:21 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
421 PM CDT Sun Mar 24 2019

.SHORT TERM... (Through Late Monday Night)
Issued at 400 PM CDT Sun Mar 24 2019

Thunderstorms have developed within the last 90 minutes from
central through south central MO in response to large scale
forcing with the upper low in northwest MO and subsequent
reduction in CIN, and were pushing into east central MO. As
discussed in the previous AFD update, the coverage of storms will
continue to increase and the greatest severe threat will reside
the remainder of this afternoon and into this the first half of
this evening across east central and southeast MO into southwest
IL along and ahead of the advancing surface low and southwestward
trailing cold front. The latest mesoanalysis shows SBCAPE on the
order of 500-1000 J/KG in this region, and further destabilization
is expected in response to low level moisture/warm thermal
advection topped by steep mid level lapse rates. Deep layer shear
continues to support supercells with large hail the primary
threat, although there will also be a limited tornado threat
centered across southeast MO and southwest IL along and ahead of
the advancing surface low and where surface winds are forecast to
locally back and a west-east warm front will also reside.

The thunderstorm threat should pass to the east by late evening.
From late evening through overnight hours I am expecting low
stratus to become dominate within the low level north-northeast
flow/CAA in the wake of the the surface low and cold front.
Scattered showers are also expected from the late evening through
overnight, especially across IL and eastern MO attendant with the
southeastward moving upper low and vort max.

Monday looks like a chilly day across the region. There will be a
threat of spotty showers across the southeast half of the CWA in
the morning attendant with trailing vort max. Stratus will
blanket the region during the morning and then slowly decrease
north to south during the afternoon. The combination of the clouds
and north-northeast winds and low level CAA will result in highs
some 5 to 15 degrees below normal for late March.

Continued clearing to the south is expected on Monday night as a
northwest flow short wave passes helping build high pressure into
the region and strengthening the low level CAA. Much of the area
will see below freezing temperatures.

Glass

.LONG TERM... (Tuesday through Next Sunday)
Issued at 400 PM CDT Sun Mar 24 2019

Surface high pressure centered in the Great Lakes on Tuesday will
still influence sensible weather due to its southwestward
extension well into the lower-mid MS Valley. Highs Tuesday will
slightly warmer than Monday but will still remain below average.

Finally a big warm will commence from mid-late week - first as
ridging aloft builds into the area on Wednesday and low level flow
becomes southerly, and then later in the week as the flow aloft
becomes west to southwest and the WAA regime persists. It also
appears that during the later part of the week and into the first
part of the weekend the threat of precipitation will ramp up,
although the ECMWF and GFS vary a bit on all the details. The GFS
has good low level moisture return and a weak disturbance aloft
bringing a chance of showers by Thursday, while Friday into
Saturday there will be a migratory trof and associated surface low
and frontal system bringing showers and scattered thunderstorms.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 4:31 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
431 PM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
431 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening, especially across east central
and southeast Missouri and southwest Illinois where scattered severe
thunderstorms are expected. Large hail will be the primary severe
weather threat, although damaging winds and isolated tornadoes are
also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this evening across
parts of southeast and east central Missouri into southwest Illinois.

Glass

In the hours before

Local storm report, Mar 24, 6:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             JONESBURG               38.85N 91.31W
03/24/2019  E0.70 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

CVKING
Special weather statement, Mar 24, 6:22 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
622 PM CDT SUN MAR 24 2019

MOZ072-250000-
Crawford MO-
622 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Salem, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Steelville, Cherryville, Cook Station, Davisville and Dillard.

This also includes  Dillard Mill Historic Site.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Missouri.

LAT...LON 3770 9131 3779 9131 3779 9153 3796 9153
      3807 9110 3803 9109 3774 9110 3774 9115
      3770 9115
TIME...MOT...LOC 2321Z 271DEG 28KT 3781 9150

Maples
Local storm report, Mar 24, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             POTOSI                  37.93N 90.78W
03/24/2019  M1.00 INCH       WASHINGTON         MO   FIRE DEPT/RESCUE

&&

BRITT
Local storm report, Mar 24, 6:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 N TROY                39.02N 90.98W
03/24/2019  E0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

BRITT
Special weather statement, Mar 24, 6:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
628 PM CDT SUN MAR 24 2019

ILZ098-MOZ052-060-061-250015-
Calhoun IL-St. Charles MO-Lincoln MO-Warren MO-
628 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALHOUN...
NORTHWESTERN ST. CHARLES...SOUTHEASTERN LINCOLN AND EASTERN WARREN
COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wentzville, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
Dardenne Prairie, Troy, Warrenton, Wright City, Cottleville, St.
Paul, Moscow Mills, Winfield, Truesdale, Innsbrook, New Melle,
Josephville, Fountain N' Lakes, Chain of Rocks and Treloar.

This includes Interstate 70 in Missouri between exits 193 and 225.

This also includes  Cuivre River State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3909 9099 3907 9062 3883 9048 3865 9087
      3864 9123 3870 9130
TIME...MOT...LOC 2328Z 238DEG 39KT 3882 9091

Kanofsky
Special weather statement, Mar 24, 6:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
631 PM CDT SUN MAR 24 2019

MOZ084-099-250030-
Reynolds MO-Iron MO-
631 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND REYNOLDS
COUNTIES UNTIL 730 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reynolds, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reynolds, Ellington, Bunker, Annapolis, Garwood, Centerville, Des
Arc, Corridon, Redford, Vulcan, Sabula, Chloride and Lesterville.

This also includes  Clearwater Lake Recreational Area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3741 9118 3742 9120 3747 9121
      3747 9055 3728 9055 3727 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2330Z 271DEG 23KT 3733 9111

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:58 PM CDTSpecial Weather StatementLSXWashington47 min
Mar 24, 6:02 PM CDTSevere Thunderstorm WarningLSXClinton, Washington36 min
Mar 24, 6:09 PM CDTSevere Thunderstorm WarningLSXCalhoun51 min
Mar 24, 6:10 PM CDTTornado WarningLSXRandolph50 min
Mar 24, 6:48 PM CDTSevere Thunderstorm WarningLSXRandolph42 min
Mar 24, 6:59 PM CDTSpecial Weather StatementLSXCalhoun, Jersey46 min
Mar 24, 3:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage54 min
Mar 24, 3:43 PM CDTSevere Thunderstorm WarningLSXCrawford47 min
Mar 24, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
Mar 24, 4:25 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington53 min
Mar 24, 4:31 PM CDTSpecial Weather StatementLSXRalls44 min
Mar 24, 4:34 PM CDTTornado WarningLSXCrawford, Washington41 min
Mar 24, 4:54 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
Mar 24, 4:59 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis61 min
Mar 24, 5:04 PM CDTSpecial Weather StatementLSXFranklin41 min
Mar 24, 5:04 PM CDTTornado WarningLSXWashington41 min
Mar 24, 5:06 PM CDTSpecial Weather StatementLSXCallaway54 min
Mar 24, 5:07 PM CDTSpecial Weather StatementLSXPike68 min
Mar 24, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike57 min
Mar 24, 5:28 PM CDTTornado Warning Tornado observedLSXJefferson, Sainte Genevieve, Saint Francois47 min
Mar 24, 5:40 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington50 min
Mar 24, 6:05 PM CDTSpecial Weather StatementLSXMontgomery55 min
Mar 24, 6:18 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington46 min
Mar 24, 6:22 PM CDTSpecial Weather StatementLSXCrawford38 min
Mar 24, 6:28 PM CDTSpecial Weather StatementLSXLincoln, Saint Charles, Warren47 min
Mar 24, 6:31 PM CDTSpecial Weather StatementLSXReynolds59 min
Mar 24, 6:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois19 min
Mar 24, 6:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.